Alert archive / Colorado / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 76, NWS Denver/Boulder, CO

May 30, 2005Weld County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 30, 2005, 4:28 PM MDT for Weld County, Colorado. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2005, 4:28 PM MDT (22:28 UTC)
Expired
May 30, 2005, 5:15 PM MDT
In force
47 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

County Weld County, CO

The radar

The Denver radar (KFTG), 42 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.5 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2005-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2005-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 136 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
725 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
136 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 302228
SVRBOU
COC123-302315-
/O.NEW.KBOU.SV.W.0076.050530T2228Z-050530T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
428 PM MDT MON MAY 30 2005

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN WELD COUNTY IN NORTHEAST COLORADO

* UNTIL 515 PM MDT

* AT 425 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 6 MILES SOUTHEAST OF DACONO...OR ABOUT 20 MILES
  NORTH OF DENVER...MOVING NORTHEAST AT 15 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MILTON
  RESERVOIR...HUDSON...FREDERICK...FORT LUPTON...FIRESTONE AND
  DACONO.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

LAT...LON 4028 10458 4020 10483 4012 10497 4006 10499
      4005 10494 4000 10495 4000 10475 4000 10457

$$

RJK
2 follow-up statements
000 
WWUS55 KBOU 302250
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
450 PM MDT MON MAY 30 2005

COC123-302315-
/O.CON.KBOU.SV.W.0076.000000T0000Z-050530T2315Z/
WELD CO-
450 PM MDT MON MAY 30 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 515 PM MDT FOR
SOUTHWESTERN WELD COUNTY...

AT 450 PM MDT...TRAINED WEATHER SPOTTERS CONTINUED TO REPORT A SEVERE
THUNDERSTORM PRODUCING QUARTER SIZE HAIL.  THIS STORM WAS LOCATED 4
MILES NORTHEAST OF FORT LUPTON...OR ABOUT 21 MILES SOUTH OF
GREELEY...MOVING NORTHEAST AT 20 MPH.

LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
MILTON RESERVOIR...HUDSON...FREDERICK...FORT LUPTON...FIRESTONE AND
DACONO.

LAT...LON 4028 10458 4020 10483 4012 10497 4006 10499
      4005 10494 4000 10495 4000 10475 4000 10457

$$
RJK
000 
WWUS55 KBOU 302314
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
513 PM MDT MON MAY 30 2005

COC123-302323-
/O.EXP.KBOU.SV.W.0076.000000T0000Z-050530T2315Z/
WELD CO-
513 PM MDT MON MAY 30 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN WELD COUNTY
EXPIRED AT 515 PM MDT...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND IS NO
LONGER EXPECTED TO PRODUCE SEVERE WEATHER.

ONE INCH TO 1 1/4 INCH HAIL WAS REPORTED WITH THIS STORM IN THE FORT 
LUPTON AREA. 

LAT...LON 4028 10458 4020 10483 4012 10497 4006 10499
      4005 10494 4000 10495 4000 10475 4000 10457

$$

RJK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 2:30 PM MDT, 1 hour 58 minutes earlier.

Area forecast discussion, May 30, 2:30 PM MDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
230 PM MDT MON MAY 30 2005

.SHORT TERM...UNSEASONABLY STRONG UPPER TROUGH WILL MOVE ACROSS THE
FORECAST AREA THIS EVENING.  MID LEVEL INSTABILITY IN PLACE WITH
COLD ADVECTION ALOFT TO SUPPORT NUMEROUS SHOWERS AND SCATTERED
THUNDERSTORMS...EVEN ON THE PLAINS.  LOOKS LIKE INITIAL ROUND JUST
COMING ACROSS THE FRONT RANGE FOOTHILLS NOW...WITH SEVERAL MORE
BATCHES ON THE WAY.  MOST STORMS HAVE BEEN PRODUCING SMALL HAIL
TODAY...BUT CANT RULE OUT AN ISOLATED SEVERE WITH ENOUGH INSTABILITY
IN/NEAR THE MOUNTAINS.  THE PALMER DIVIDE AREA WILL STILL HAVE TO BE
MONITORED AS COLD ADVECTION ALOFT MAY BE ENOUGH TO SUPPORT SURFACE
BASED CONVECTION.  PLUGGED IN 65/50 T/TD AND THAT GAVE LIMITED CAPE
ONLY AROUND 800 J/KG.  HOWEVER...LCLS ARE LOW AND LOW LEVEL HELICITY
HIGH ENOUGH TO PROVIDE A BRIEF WINDOW OF TORNADO THREAT SOUTHEAST OF
DENVER.

MODEL QPF FIELDS SHOW QUITE A BIT OF WATER OVER THE NORTHEAST
CORNER.  AGREE THAT THIS AREA HAS BEST CHANCE OF GETTING HEAVY RAIN
WITH STRONG THETA-E ADVECTION AND Q-G VERTICAL MOTION.  THREAT OF
ANY FLOODING SHOULD BE REDUCED THOUGH BY WIDESPREAD...SOME
STRATIFORM...NATURE OF PRECIP AND RELATIVELY DRY SOIL INITIALLY.

WIND NOT EXPECTED TO PICK UP ENOUGH TO SCOUR OUT LOW LEVEL MOISTURE
TONIGHT.  IN FACT...SUBSIDENCE AND CLEARING ALOFT BEHIND TROUGH
LATER TONIGHT WOULD ONLY HELP FOG FORMATION.

NORTHWEST FLOW DEVELOPS FOR TOMORROW WHICH SUPPORTS A WARMER AND
DRIER FORECAST.  REDUCED POPS AND RAISED TEMPS A BIT.

.LONG TERM...MODELS IN GOOD AGREEMENT WITH LARGE SCALE FEATURES OUT
THROUGH 12Z/FRIDAY. ALL SHOW THE NEGATIVELY TILTED UPPER TROUGH JUST
NORTH AND EAST OF COLORADO AS OF 00Z/WEDNESDAY SWINGING UP INTO THE
DAKOTAS ON WEDNESDAY. MODELS SHOW THIS TROUGH PHASING WITH A MUCH
LARGER UPPER WAVE PATTERN ORGANIZING OVER THE NWRN UNITED STATES AND
SWRN CANADA. THE CENTRAL CIRCULATION OF THIS LONG WAVE TROUGH
DEEPENS OVER NRN IDAHO/NWRN MONTANA ON WEDNESDAY...WITH THE TROUGH
CARVING OUT AS FAR SOUTH AS BAJA CALIFORNIA. DOWNSTREAM FROM THE
TROUGH FLOW ALOFT OVER COLORADO BECOMES ZONAL ON WEDNESDAY. AT THE
SAME AIRMASS OVER NORTHERN COLORADO DRIES OUT AND STABILIZE
PARTICULARLY EAST OF THE FRONT RANGE. DRY AND WARMER CONDITIONS IN
THE CURRENT FORECAST FOR WEDNESDAY AND WEDNESDAY NIGHT LOOKS GOOD
FOR THE PLAINS. WILL ALSO KEEP A SLIGHT CHANCE OF AFTERNOON/EARLY
EVENING T-STORMS IN THE HIGH COUNTRY WHERE ATMOSPHERE NOT AS STABLE.

THURSDAY-SATURDAY...THE BROAD AND RELATIVELY COLD UPPER TROUGH OVER
THE PACIFIC NORTHWEST IS FORECAST TO MAKE VERY SLOW EASTWARD DURING
THE LATTER HALF OF THE WEEK. BY THURSDAY THE LOWEST HEIGHTS/COLDEST
AIR ARE STILL PROGGED TO BE OVER IDAHO...WITH THE LEADING EDGE OF
THIS SFC COLD AIR LYING ACROSS NRN UTAH AND WRN WYOMING AS OF
12Z/THURSDAY. THIS PACIFIC COLD FRONT IS FORECAST TO MAKE A STEADY
RUN ACROSS WYOMING AND NWRN COLORADO DURING THE DAY WITH FRONT
REACHING THE COLORADO/WYOMING BORDER JUST NORTH OF FORT COLLINS BY
00Z/FRIDAY. AHEAD OF THIS SFC FRONT THE AIRMASS OVER THE NERN PLAINS
OF COLORADO SHOULD SEE STRONG WARMING WITH SOUTH/SOUTHEAST LOW-LEVEL
FLOW. WITH 700MB TEMPS RISING TO AROUND 14C SHOULD PRODUCE AFTERNOON
READINGS IN THE UPPER 70S AND LOWER 80S...AND WITH DGEX SFC AND 3KM
AGL CAPES AROUND ZERO DO NOT EXPECT ANY CONVECTION ON THE PLAINS. BY
FRIDAY THE FRONT APPEARS TO LINGER ALONG THE NORTHERN BORDER MAKING
ONLY A BRIEF INTRUSION ONTO THE NERN PLAINS DURING THE MORNING HOURS.
BUT GFS AND DGEX SHOWS THE SOUTHERN END OF T HE TROUGH AND SOME
PRETTY DECENT MID-LEVEL QG OMEGA PASSING OVER THE AREA FRIDAY
AFTERNOON AND EVENING. TO COVER ALL BASES...WILL COVER THE CWFA WITH
A SLIGHT CHANCE OF T-STORMS BUT AS WE GET CLOSER TO THE PERIOD...WE
MAY FIND THE SFC FRONT HAVING MORE OF AN INFLUENCE ON STORM
GENERATION. EVEN WITH TEMPERATURES COOLING ALOFT WITH TROUGH PASSAGE
SEE ONLY A SLIGHT DIP IN SFC TEMPS ON THE PLAINS FRIDAY.

OVER THE WEEKEND...MEDIUM RANGE MODELS GENERALLY SHOW A WEAK
SHORTWAVE RIDGE FCST TO PASS OVER THE AREA ON SATURDAY FOLLOWED BY A
WEAK SHORTWAVE TROUGH ON SUNDAY/SUNDAY NIGHT. SFC GRIDS SHOW DRYING
AND WARMING ON SATURDAY...AND THEN SLIGHT COOLING WITH A SLIGHT
CHANCE OF AFTERNOON/EVENING T-STORMS ON SUNDAY WITH A SFC COLD
FRONT BACKDOORING INTO THE FRONT RANGE. AS USUAL...CONFIDENCE IN THE
MODELS LOW AT BEST THAT FAR OUT...AND SO WILL MAKE ONLY MINOR
ADJUSTMENTS TO THE GFE TEMPERATURE FIELDS.

&&

.BOU...NONE.

&&

BARJENBRUCH/BAKER
Hazardous weather outlook, May 30, 11:16 AM MDT, 5 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1116 AM MDT MON MAY 30 2005

COZ030>051-311200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1116 AM MDT MON MAY 30 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL BECOME WIDESPREAD ACROSS NORTH
CENTRAL AND NORTHEAST COLORADO THIS AFTERNOON AND EVENING.  A FEW
STORMS IN THE MOUNTAINS MAY APPROACH SEVERE LEVELS WITH HAIL UP TO
THE SIZE OF PENNIES AND WINDS IN EXCESS OF 50 MPH THIS AFTERNOON.
THESE STRONGER STORMS ARE EXPECTED TO WEAKEN SLIGHTLY AS THEY MOVE
INTO A MORE STABLE ENVIRONMENT ACROSS THE PLAINS THIS AFTERNOON AND
EVENING.  AN AREA OF HEAVY RAIN MAY DEVELOP OVER THE NORTHEAST
CORNER OF THE STATE THIS EVENING...MAINLY IN LOCATIONS EAST OF A
LINE FROM FORT MORGAN TO LIMON.  HOWEVER...THE THREAT OF ANY
FLOODING WILL BE LIMITED BY THE RATHER DRY SOIL CONDITIONS.

A STRONG UPPER LEVEL DISTURBANCE MOVING ACROSS COLORADO THIS
AFTERNOON AND EVENING WILL PRODUCE THE WET AND UNSTABLE WEATHER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS
THROUGH SUNDAY...MAINLY OVER AND NEAR THE MOUNTAINS. DAYTIME HEATING
WILL PRODUCE MOST OF THE LIFT AND INSTABILITY REQUIRED FOR THESE
THUNDERSTORMS. HOWEVER PASSAGE OF A FAIRLY STRONG COLD FRONT LATE ON
THURSDAY MAY PRODUCE A FEW THUNDERSTORMS ON THE NORTHEAST PLAINS OF
COLORADO CAPABLE OF LARGE HAIL AND STRONG GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

BARJENBRUCH/BAKER

In the hours before

Local storm report, May 30, 2:55 PM MDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
255 PM MDT MON MAY 30 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             4 SSE INDIAN HILLS      39.57N 105.20W
05/30/2005  0.75 INCH        JEFFERSON          CO   TRAINED SPOTTER

0233 PM     HAIL             8 WSW LITTLETON         39.55N 105.15W
05/30/2005  0.75 INCH        JEFFERSON          CO   TRAINED SPOTTER

&&

KFREDIN

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 2:24 PM MDTSevere Thunderstorm WarningBOUJefferson36 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.